Ohio, 2012

Hail and Heavy Rain in Ohio, April 1, 2012

April 1, 2012 · NWS ILN · 13 events in 4 counties and zones

A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 3:53 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 1, 3:53 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EDT SUN APR 1 2012

.SYNOPSIS...
A COLD FRONTAL BOUNDARY WILL APPROACH AND MOVE THROUGH THE AREA
TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR
MONDAY. ANOTHER DISTURBANCE WILL APPROACH THE AREA LATE MONDAY
NIGHT ALLOWING FOR A RETURN OF PRECIPITATION TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
PRECIPITATION THAT WAS MOVING ACROSS THE FA EARLIER HAS MOVED OUT
OF THE AREA. TEMPERATURES HAVE BEEN ABLE TO RECOVER INTO THE UPPER
60S TO THE LOWER 70S DUE TO SUNSHINE ACROSS THE FA. SOME CU HAS
DEVELOPED AND EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE
NEXT HOUR OR TWO. SHOWERS AND THUNDERSTORMS WILL PRIMARILY MOVE
THROUGH DURING THE EVENING HOURS HOWEVER SOME OF THE THUNDERSTORM
ACTIVITY MAY LINGER ACROSS SOUTHERN PORTIONS OF THE FA MORE INTO
THE NIGHT. THE FRONTAL BOUNDARY WILL PUSH THROUGH THE FA TONIGHT.
SOME OF THE STORMS MAY BE SEVERE THIS EVENING WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE HOWEVER.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SLIGHTLY COOLER CONDITIONS CAN THEN BE EXPECTED ON MONDAY WITH
HIGHS IN THE 60S TO AROUND 70. HIGH PRESSURE WILL ALLOW FOR DRY
CONDITIONS ON MONDAY.

MODELS ARE IN DISAGREEMENT FOR THE MONDAY THROUGH TUESDAY NIGHT
TIME FRAME. WENT CLOSER TO THE ECMWF SOLUTION DURING THIS TIME.
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE DURING THE
TUESDAY NIGHT TIME FRAME WHEN A COLD FRONT WILL MOVE THROUGH THE
FA. TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80 FOR TUESDAY
IN ADVANCE OF THIS FRONTAL BOUNDARY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SOME SHOWERS AND THUNDERSTORMS MAY STILL BE LINGERING INTO WEDNESDAY
MORNING IN THE SOUTHERN ZONES BEFORE COMPLETELY PUSHING SOUTH.
OTHERWISE HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL
RIDGE INTO THE AREA. AN UPPER LOW WILL SLIDE SOUTH OF THE REGION
THURSDAY INTO FRIDAY. THERE HAVE BEEN SOME MODEL DISCREPANCIES
REGARDING HOW CLOSE THIS WILL COME TO THE FORECAST AREA WHICH SEEM
TO HINGE ON THE STRENGTH OF THE UPPER TROUGH OVER MARITIME CANADA.
SO AT THIS POINT WILL KEEP LOW CHANCE POPS ACROSS THE SOUTHERN
ZONES. EXPECT DRY CONDITIONS AREA WIDE ON SATURDAY. THEN A COLD
FRONT WILL PUSH INTO THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL DROP CLOSE TO NORMAL EARLY IN
THE PERIOD AND THEN GRADUALLY WARM AGAIN.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AFTER CLEARING DURING THE EARLY AFTERNOON...THUNDERSTORMS WILL
DEVELOP OUT AHEAD OF A BACK DOOR COLD FRONT LATE THIS AFTERNOON.
THESE STORMS WILL LIKELY AFFECT ALL TERMINALS DURING THE EVENING
HOURS. EXACT TIMING IS STILL A BIT UNCERTAIN FOR THE ARRIVAL OF
THESE STORMS...THEREFORE HAVE KEPT ANY TEMPOS OUT OF THE FORECAST
FOR NOT. THESE WILL LIKELY BE ADDED IN AMENDMENTS LATER ON...AFTER
THE STORMS ACTUALLY DEVELOP. REGARDLESS...MVFR/IFR VSBYS WILL BE
POSSIBLE IN HEAVIER STORMS.

WINDS WILL START OF SOUTHWESTERLY...THEN WILL VEER AS THE STORMS
PUSH ACROSS THE AREA...AND THE COLD FRONT MOVES THROUGH OVERNIGHT.
BY MONDAY MORNING...WINDS WILL BE NORTHEASTERLY AT 5 TO 10 KT.
THERE MAY BE A BRIEF PERIOD AFTER FRONTAL PASSAGE OVERNIGHT
TONIGHT WHERE CIGS DROP BELOW 3 KFT AS WELL. VFR CONDITIONS ARE
EXPECTED DURING THE DAY MONDAY.

OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE MONDAY NIGHT INTO
TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 1, 3:54 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT SUN APR 1 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-022100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
454 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Apr 1, 5:20 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT SUN APR 1 2012

OHZ061>063-072-012315-
CLINTON OH-FAYETTE OH-GREENE OH-MONTGOMERY OH-
620 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY...
SOUTHERN GREENE...WESTERN FAYETTE AND NORTHERN CLINTON COUNTIES
THROUGH 715 PM EDT...

AT 617 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
KETTERING...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BEAVERCREEK...
BELLBROOK...XENIA...WILBERFORCE...JAMESTOWN AND SABINA.

ALSO...TREBEIN...GREENE COUNTY AIRPORT...OLDTOWN...SPRING VALLEY...
ROXANNA...NEW BURLINGTON...NEW JASPER AND MIDDLETON CORNER ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3981 8417 3963 8353 3944 8361 3955 8398
      3957 8398 3957 8404 3964 8427

The radar

The Cincinnati radar (KILN), 36 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 heavy rain. Local standard time, as filed.

Hail, Greene

When
April 1, 5:23 PM EST to 5:27 PM EST
Where
Greene County, 5 mi S of Beavercreek
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.678, -84.070

Hail, Greene

When
April 1, 6:17 PM EST to 6:21 PM EST
Where
Greene County, Jamestown
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.650, -83.730

Hail, Preble

When
April 1, 9:23 PM EST to 9:27 PM EST
Where
Preble County, 5 mi SW of Eaton to 1.9 mi ESE of Sugar Vly
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.699, -84.697

Hail, Preble

When
April 1, 9:23 PM EST to 9:27 PM EST
Where
Preble County, 3 mi SW of Eaton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.719, -84.670

Hail, Butler

When
April 1, 9:47 PM EST to 9:51 PM EST
Where
Butler County, Seven Mile
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.480, -84.550

Heavy Rain, Hamilton

When
April 1, 10:00 PM EST to 10:28 PM EST
Where
Hamilton County, Sharonville
Reported by
Trained Spotter
Coordinates
39.270, -84.400

Some street flooding and ponding of water in yards occurred due to heavy rain.

Hail, Butler

When
April 1, 10:08 PM EST to 10:13 PM EST
Where
Butler County, Hamilton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.400, -84.550

Hail, Butler

When
April 1, 10:10 PM EST to 10:14 PM EST
Where
Butler County, Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -84.580

Hail, Butler

When
April 1, 10:15 PM EST to 10:19 PM EST
Where
Butler County, 1 mi N of West Chester
Measured
1 in hail
Reported by
Public
Coordinates
39.344, -84.400

Hail, Hamilton

When
April 1, 10:25 PM EST to 10:29 PM EST
Where
Hamilton County, 1.12 mi N of Sharonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.286, -84.400

Hail, Hamilton

When
April 1, 10:27 PM EST to 10:31 PM EST
Where
Hamilton County, 0.91 mi NNW of Sharonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.282, -84.406

Hail, Hamilton

When
April 1, 10:39 PM EST to 10:43 PM EST
Where
Hamilton County, Harrison
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -84.800

Hail, Hamilton

When
April 1, 10:39 PM EST to 10:43 PM EST
Where
Hamilton County, 0.95 mi SE of Deer Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.210, -84.368

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375113, 375114, 375083, 375084, 375085, 375108, 375086, 375109, 375087, 375088, 375089, 375110, 375111.